Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 27, 2021Republic County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 27, 2021, 4:11 PM CDT for Republic County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 4:11 PM CDT (21:11 UTC)
Expired
Aug 27, 2021, 5:15 PM CDT
In force
64 min
Issued by
NWS Topeka, KS
Hail
0.00 in
Wind
50

County Republic County, KS

The radar

The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS83 KTOP 272111
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
411 PM CDT Fri Aug 27 2021
 
KSZ008-009-272215-
Republic-Washington-
411 PM CDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of Republic and
northwestern Washington Counties through 515 PM CDT...

At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Narka to 4 miles south of Formoso.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Belleville, Scandia, Courtland, Norway, Munden, Narka and Mahaska. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4000 9707 3965 9784 3966 9793 3986 9793
      4000 9759
TIME...MOT...LOC 2111Z 241DEG 22KT 3992 9744 3971 9800 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Baerg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:36 PM CDT, 35 minutes earlier.

Area forecast discussion, Aug 27, 3:36 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
336 PM CDT Fri Aug 27 2021

.DISCUSSION...
Issued at CDT Fri Aug 27 2021

Late this afternoon, an upper trough was located across the
central Rockies. A downstream upper level ridge axis extended from
the southeast US north-northwest into the southern Great Lakes.
At the surface a weak sfc trough axis extended from south central
NE southwest into southeast CO. There may be enough convergence
along this sfc trough axis to provide ascent for a few isolated
thunderstorms. The effective shear will be weak but MLCAPES will
be 100-1500 J/KG, so any pulse storm may produce gusty winds. I
placed a 20 POP across the northwest counties, in case isolated
storms managed to develop. The FV3 CAM does forecast a weak line
of storms developing across Republic CO after 20Z. The HRRR
develops isolated storms across northwest and west central KS. The
main synoptic front has lifted northward across central ND.

Tonight, any storm that manages to develop in the northwest counties
will dissipate after sunset.

Saturday through Sunday night, The upper level trough across the
central Rockies will lift east-northeast across the northern and
central Plains. Stronger low-level CAA across the northern Plains
will cause the surface front to shift southward across SD and
into north central NE during the afternoon hours. Several CAMs
show a line of storms developing along the front, then shifting
southeast across southern NE during the evening hours and into
north central KS after Midnight. If these storms can keep their
intensity, there might be a few damaging wind gusts within the
line of te storms. However, the effective shear will weaken below
20 KTS once this line moves into north central KS and the outflow
may outrun the line of storms causing the line to weaken. At this
time SPC has a marginal risk out for portions of north central KS
in case the line can hold together as it moves southeast across
north central KS after Midnight into early Sunday morning . It
looks as if the line of storms will continue to weaken and most
CAMs show the line of storms falling apart across the central
counties of the CWA during the morning hours of Sunday. Highs on
Saturday will range from the lower to mid 90s with heat indices
around 100 degrees.

Thunderstorm chances on Sunday will dependent on where the
outflow boundary/front ends up during the afternoon hours. The 3KM
NAM shows the front shifting south of the CWA during the
afternoon hours. If this were to occur the better chance for
thunderstorms will develop across south central and southeast KS.
If the front is slower and stalls out across the CWA as forecasted
by the ECMWF and GFS, then thunderstorm chances will increase
across the CWA. HOwever, the effective shear will be weak, around
10 KTS, so I'm not expecting any of the storms to be severe. The
H5 trough will lift northeast across the Great Lakes States.
Hurricane Ida will make landfall across the central LA coast late
Sunday night. Highs on Sunday will be a bit cooler with mid 80s
along the NE border to lower 90s south of I-70

Monday through Thursday, An upper level trough will move into the
northwestern US as the Hurricane becomes an extra tropical upper
low. An upper level ridge will amplify northward across the southern
and central Plains Tuesday into Thursday. Expect a slight warm  up
with highs back into the lower to mid 90s. The H5 trough across the
northwestern US will move east across the northern and central
Plains, as it passes north of the CWA, a weak surface

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri Aug 27 2021

VFR conditions will continue for the next 24 hours. Low level wind
shear will increase to 20-25 knots from 0400z Sat to 1400z Sat.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Gargan
Hazardous weather outlook, Aug 27, 3:25 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
325 PM CDT Fri Aug 27 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-282030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
325 PM CDT Fri Aug 27 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

There will be a slight chance for thunderstorms this afternoon and
early evening across portions of north central KS.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible late Saturday night across north
central KS. Some of these storms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 27, 4:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
411 PM CDT Fri Aug 27 2021

KSZ008-009-272215-
Republic-Washington-
411 PM CDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of Republic and
northwestern Washington Counties through 515 PM CDT...

At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Narka to 4 miles south of Formoso.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Belleville, Scandia, Courtland, Norway, Munden, Narka and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9707 3965 9784 3966 9793 3986 9793
      4000 9759
TIME...MOT...LOC 2111Z 241DEG 22KT 3992 9744 3971 9800

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:27 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington48 min
Aug 27, 5:05 PM CDTAreal Flood AdvisoryTOPRepublic, Washington3 hr
Aug 27, 5:11 PM CDTSpecial Weather StatementTOPRepublic34 min
Aug 27, 5:15 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington28 min
Aug 27, 5:43 PM CDTSpecial Weather StatementTOPWashington32 min
Aug 27, 6:27 PM CDTSpecial Weather StatementTOPRepublic48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.